Thunderstorm Wind, Dewey
- When
- July 29, 7:15 PM MST
- Where
- Dewey County, 2.54 mi NE of Eagle Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.030, -101.200
Sixty mph winds were estimated.
Severe winds affected north central South Dakota during the late evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe winds affected north central South Dakota during the late evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 29, 5:50 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 750 PM CDT FRI JUL 29 2011 .UPDATE... STORMS WEST RIVER ROLLING EAST...AND WILL CONTINUE EAST INTO THE CWA DESPITE A STORM ENVIRONMENT THAT IS BECOMING LESS FAVORABLE FOR STRONG STORMS AS THE AFTERNOON COMES TO AN END...THUS WE ARE EXPERIENCING A DOWNWARD TREND IN STORM INTENSITY. NO OTHER CHANGES TO FORECAST...NEW AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT THIS EVENING AND OVERNIGHT...STORMS ARE BEGINNING TO FIRE IN FAR EASTERN WYOMING IN RESPONSE TO DIURNAL HEATING AND A MID-LEVEL SHORTWAVE MOVING OUT OF THE ROCKIES. STORMS SHOULD CONTINUE TO DEVELOP AND MOVE INTO AN ENVIRONMENT FAVORABLE FOR ISOLATED SEVERE WEATHER IN WESTERN AND CENTRAL SD WITH MLCAPE VALUES AOA 2000 J/KG AND EFFECTIVE SHEAR BETWEEN 30-40 KTS. STORM INTENSITY MAY DECREASE AS SURFACE INSTABILITY WANES WITH THE LOSS OF DIRUNAL HEATING...BUT A MODEST 25-35 KT LLJ MAY KEEP SOME SHOWERS AND THUNDERSTORMS ONGOING THROUGH THE OVERNINGHT...ESPECIALLY IN OUR NORTHERN TIER COUNTIES. SATURDAY AND SATURDAY NIGHT...SATURDAY MORNING WILL BEGIN WITH OVERNINGHT SHOWER AND THUNDERSTORM ACTIVITY MOVING EAST OF THE CWA. AN UPPER LEVEL SHORTWAVE WILL BE PROGRESSING EAST ACROSS SOUTH CENTRAL CANADA...WITH A SURFACE PRESSURE TROUGH MAKING ITS WAY SOUTHEAST THROUGH ND INTO THE NORTHERN PARTS OF THE CWA. THIS BOUNDARY WILL SERVE AS A FOCAL POINT FOR POTENTIAL SEVERE WEATHER SATURDAY AFTERNOON AND EVENING. ALTHOUGH THE BEST UPPER-LEVEL SUPPORT WILL BE PRIMARILY NORTH OF OUR AREA CLOSER TO THE SHORTWAVE...SUFFICIENT SURFACE INSTABILITY AND MODEST SHEAR SHOULD SUPPORT SEVERE STORMS AS THEY BUILD INTO OUR CWA FROM MN AND ND. LOCATIONS ALONG THE MISSOURI RIVER AND POINTS WESTWARD SHOULD STAY DRY AS WARM AIR ADVECTION ALOFT INHIBITS MOST CONVECTIVE DEVELOPMENT. SUNDAY AND SUNDAY NIGHT...500 MB RIDGE WILL MOVE INTO THE NORTHERN PLAINS ON SUNDAY. SURFACE BOUNDARY FROM SATURDAY NIGHT WILL STALL OVER THE SOUTHEASTERN PART OF THE CWA...WITH A HIGH PRESSURE TAKING OVER ACROSS THE AREA. SKIES WILL BE MOSTLY CLEAR AND HIGH TEMPERATURES WILLL BE SLIGHTLY ABOVE AVERAGE. AS THE HIGH PRESSURE CENTER SLIDES OFF TO THE EAST...WINDS WILL TURN ONCE AGAIN TO OUT OF THE SOUTH BRINGING AN INCREASE IN HUMIDITY. THIS WILL BE ESPECIALLY EVIDENT SUNDAY NIGHT...AS A STRONG LLJ DEVELOPS ACROSS THE CENTRAL PART OF THE STATE. ALTHOUGH MOST CONVECTIVE ACTIVITY ALONG THE NOSE OF THE LLJ SHOULD REMAIN IN ND...CANNOT RULE OUT A THUNDERSTORM OR TWO IN OUR NORTHERN COUNTIES. .LONG TERM...MONDAY THROUGH FRIDAY EARLY ON IN THE PERIOD...HOT TEMPERATURES THROUGHOUT THE ENTIRE BOTTOM HALF OF THE ATMOSPHERE WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE HEAT INDEX VALUES OVER 100 DEGREES. COULD BE DEALING WITH A HEAT-RELATED HEADLINE IN THE COMING DAYS FOR MONDAY. BEYOND MONDAY...TEMPERATURES COOL BACK DOWN CLOSER TO NORMAL AND LOW LEVEL MOISTURE DECREASES FROM 70S DEWPOINTS BACK DOWN TO 60S DEWPOINTS. AS FOR PRECIPITATION CHANCES...GOOD MID-LEVEL WAA/FORCING ZONE WORKS WEST TO EAST ACROSS THE CWA IN CONJUNCTION WITH A MID-LEVEL SHORTWAVE PROGGED TO MOVE ACROSS THE REGION LATE SUNDAY NIGHT/EARLY MONDAY. PRETTY GOOD CHANCE OF SEEING LATE NIGHT ELEVATED THUNDERSTORMS DEVELOPING OUT ACROSS PORTIONS OF WESTERN/CENTRAL SOUTH DAKOTA AND PROPAGATING EAST DURING THE FIRST HALF OF THE DAY MONDAY. HOWEVER...THE ATMOSPHERE LOOKS CAPPED OFF TO WIDESPREAD AFTERNOON/EVENING SURFACE=BASED CONVECTION OVER THIS CWA ON MONDAY AS BY THEN...MID-LEVEL TEMPS ARE FORECAST TO WARM TO +13C TO +15C. CAN'T RULE OUT AN ISOLATED THUNDERSTORM GOING UP ON THE SOUTHEASTWARD MOVING SURFACE FRONTAL BOUNDARY LATE IN THE DAY ON MONDAY. HOWEVER...AT THIS TIME...BETTER CHANCES FOR MEANINGFUL CONVECTION LOOK TO STAY NORTH AND EAST OF THIS CWA. DRIER AND SOMEWHAT COOLER CONDITIONS BUILD INTO THE CWA TUESDAY AND WEDNESDAY...BEFORE THE UPPER ATMOSPHERE RELOADS WITH ANOTHER SHORTWAVE TROF THAT IT SENDS THROUGH THE NORTHERN PLAINS. BY WEDNESDAY NIGHT/THURSDAY RETURN FLOW MOISTURE AND LOW TO MID LEVEL WAA WILL BE IN PLACE HELPING TO PROMOTE BETTER CHANCES FOR THUNDERSTORMS ACROSS THE CWA. THERE IS ANOTHER FRONTAL BOUNDARY BEING PROGGED TO SAG SOUTHWARD INTO THE CWA TOWARD THE END OF THE PERIOD...AND THIS WOULD ALSO HELP TO FOCUS SOME THUNDERSTORM DEVELOPMENT LATER IN THE WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVER THE NEXT 24 HOURS OUTSIDE OF THE REMNANTS OF THUNDERSTORMS THAT COULD MOVE INTO THE KMBG/KPIR TERMINALS LATE THIS EVENING. ADDITIONAL STORM DEVELOPMENT POSSIBLE IN THE EARLY MORNING HOURS ACROSS THE KMBG/KABR TERMINALS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...MARTIN LONG TERM...DORN AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 245 PM CDT FRI JUL 29 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 245 PM CDT FRI JUL 29 2011 /145 PM MDT FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA LATE THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING AS A FRONTAL BOUNDARY DROPS SOUTH. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST INTO NEXT WEEK. IN ADDITION HEAT INDICES WILL CLIMB INTO THE 100-105 DEGREE RANGE THIS WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. TDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 7 S AKASKA 45.23N 100.12W
07/28/2011 E1.75 INCH POTTER SD COCORAHS
DAMAGE TO CORN FROM PENNY TO GOLF BALL SIZED HAIL
&&
EVENT NUMBER ABR1100027
CONNELLYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT FRI JUL 29 2011 SDZ003-015-300145- CORSON-DEWEY- 711 PM MDT FRI JUL 29 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN DEWEY AND WESTERN CORSON COUNTIES UNTIL 745 PM MDT... AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF THUNDER HAWK TO 10 MILES SOUTH OF SHAMBO RANCH TO 9 MILES NORTH OF DUPREE...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...THUNDER HAWK...KELDRON AND ISABEL. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 02:13 UTC.
5 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty mph winds downed some large branches.
Sixty mph winds downed some large tree branches.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338158, 338159, 338151, 338153, 338154.